Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online
Ask a Urologist   »  

Discomfort in urinary tract, burning sensation in rectum, spasms. on cipro, levaquin. abnormal urine test. Bacteria or cystitis ?

User rating for this question
Very Good
Answered by
Practicing since : 1992
Answered : 47 Questions
I recently had a urine sample state 80,000 COL/ML Enterococcus faecalis and 30,000 COL/ML Klebsiella pneumoniae. Doctors put me on cipro two wks, but it had no effect.Then, I was placed on cephlasporin for a month (no effect), and now I am on Levaquin (250 mg) for five days, Difucan (for yeast present), and Tramadol (for pain and discomfort). I am in a lot of discomfort in the urinary tract and rectum area, burning, spasms, pain...I have some diahhrea and occasionally blood in stools (bright red). Is Levaquin the best abx to be on to get rid of this bacteria? Also, could I have gotten it from my roommate who just had gastro surgery and open would infection (on abx for it) or from my probiotics I have been taking? Also, citrus, alcohol sugars, and coffee seem to trigger painful flares. Any thoughts on if this could be more than just the bacteria? Institiual cystitis as well?? I'm to see a GI doc and Urologist soon. .
I am having my email address and server changed today and within the next few hours. I would not have written to you had I known you would not be able to respond immediately. Now, I have paid for a consultation and you won't have the correct email address to reply to if you don't respond before they change the address which will take place this afternoon any time and likely by 1:30pm EST.
Posted Sat, 28 Apr 2012 in Urinary and Bladder Problems
Answered by Dr. Chandan Choudhary 12 hours later

Thank you for posting your query.

I understand your concern. After going through your rather detailed description I feel that,

1. You might be having chronic cystitis.
2. You need to get intravenous antibiotics.
3. The antibiotic regimens chosen for your infection might not have been adequate in eradicating the
infection in the first place leading to development of antibiotic resistance.
4. Levaquin might not be sufficient enough to treat your infection.
5. You need to get a urine and stool culture and sensitivity done based on which an antibiotic
regimen could be chosen appropriate for you.
6. The antibiotic regimen needs to be a combined one, meaning it should contain newer 4th
generation cephalosporins or monobactems along with a macrolide and a Aminoglycoside.
7. You do need to get a cystoscopy to find out why your infection is not settling, and to see if there
is any bladder pathology.
8. It is possible that you might have acquired this infection from your roommate.
9. You will also need an Ultra-sonogram of the KUB(Kidney, Ureters and bladder) region.

Hence I suggest you to kindly go ahead with your appointments with Urologist and Gastroenterologist to get a proper physical exam and find out the exact reason why you are having the UTI(Urinary tract infection) for so long.

Hope I have answered your query, please do get back to me if you have any follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor